Mondays Q and A: What can cause low magnesium?

Mondays Q and A: What can cause low magnesium?


Low Magnesium?Dear TMH:
I have been taking magnesium tablets prescribed by my doctor but my magnesium is still low. Anything I can do to help it along while taking the tablets?

Answer: Magnesium can be lost through two different mechanisms, the GI system and through the kidneys. This can happen with certain diseases such as uncontrolled diabetes as well as certain prescription and nonprescription drugs. It can also happen during a few illnesses such as a GI bug or diarrhea. Or it can happen through excessive alcohol intake. It’s important that you have this evaluated by your physician because it can  lead to other electrolyte abnormalities, problems with the heart such as arrhythmias of the heart. It can also lead to seizure and even coma. So it’s very important that you get this evaluated and treated by your physician.

- Ken Winnard, M.D.,Internal Medicine Resident

Comments are closed.